CaltechAUTHORS
  A Caltech Library Service

Chern–Simons theory, surface separability, and volumes of 3-manifolds

Derbez, Pierre and Liu, Yi and Wang, Shicheng (2015) Chern–Simons theory, surface separability, and volumes of 3-manifolds. Journal of Topology, 8 (4). pp. 933-974. ISSN 1753-8416. http://resolver.caltech.edu/CaltechAUTHORS:20160304-131950899

[img] PDF - Submitted Version
See Usage Policy.

481Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20160304-131950899

Abstract

We study the set vol(M,G) vol(M,G) of volumes of all representations ρ:π_1 M→G, where M is a closed oriented 3-manifold and G is either Iso + H^3 or Iso_eSL_2(R). By various methods, including relations between the volume of representations and the Chern–Simons invariants of flat connections, and recent results of surfaces in 3-manifolds, we prove that any 3-manifold M with positive Gromov simplicial volume has a finite cover M with vol(M, Iso + H^3) ≠ {0}, and that any non-geometric 3-manifold M containing at least one Seifert piece has a finite cover M with vol (M, Iso_eSL_2(R)) ≠ {0}. We also find 3-manifolds M with positive simplicial volume but vol(M, Iso + H^3) = {0}, and non-trivial graph manifolds M with vol(M, Iso_eSL_2(R)) = {0}, proving that it is in general necessary to pass to some finite covering to guarantee that vol(M,G) ≠ {0}. Besides we determine vol(M,G) when M supports the Seifert geometry.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1112/jtopol/jtv023DOIArticle
http://jtopol.oxfordjournals.org/content/8/4/933PublisherArticle
http://arxiv.org/abs/1401.0073arXivDiscussion Paper
Additional Information:© 2015 London Mathematical Society. Received February 11, 2014. Revision received April 13, 2015. First published online: August 25, 2015. We thank Professor Michel Boileau and Professor Daniel Matignon for helpful communications.
Subject Keywords:volume of representations, Chern-Simons invariants, surface separabilities
Classification Code:1991 Mathematics Subject Classification: 57M50, 51H20
Record Number:CaltechAUTHORS:20160304-131950899
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20160304-131950899
Official Citation:Pierre Derbez, Yi Liu, and Shicheng Wang Chern–Simons theory, surface separability, and volumes of 3-manifolds J Topology (2015) 8 (4): 933-974 first published online August 25, 2015 doi:10.1112/jtopol/jtv023
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:65080
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:04 Mar 2016 21:45
Last Modified:04 Mar 2016 21:45

Repository Staff Only: item control page